Alert archive / Montana / High Wind Warnings in 2014
High Wind Warning 7, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Feb 13, 2014, 3:07 AM MST for Golden Valley County, Wheatland County, Montana. It took effect at Feb 13, 2014, 8:00 AM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 13, 2014, 3:07 AM MST (10:07 UTC)
- In effect from
- Feb 13, 2014, 8:00 AM MST
- Expired
- Feb 13, 2014, 8:32 PM MST
- In force
- 13 hr
- Issued by
- NWS Billings, MT
Counties Golden Valley County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 421 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
731 WWUS75 KBYZ 131007 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 307 AM MST THU FEB 13 2014 MTZ028-063-140600- /O.NEW.KBYZ.HW.W.0007.140213T1500Z-140214T0600Z/ SOUTHERN WHEATLAND-JUDITH GAP- INCLUDING THE CITIES OF...HARLOWTON...JUDITH GAP 307 AM MST THU FEB 13 2014 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST THIS EVENING. * TIMING...STRONG WEST WINDS WILL DEVELOP THIS MORNING AND CONTINUE THROUGH THIS EVENING. THE PERIOD OF STRONGEST WIND IS EXPECTED BETWEEN 11 AM AND 7 PM TODAY. * WINDS...WEST 25 TO 40 MPH WITH GUSTS TO 60 MPH. * IMPACTS...DANGEROUS CROSSWINDS SHOULD BE EXPECTED ALONG HIGHWAY 191 PRODUCING DIFFICULT DRIVING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. && $$ MTZ065-066-140600- /O.NEW.KBYZ.WI.Y.0010.140213T1500Z-140214T0600Z/ LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD 307 AM MST THU FEB 13 2014 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST THIS EVENING. * TIMING...STRONG SOUTHWEST WINDS WILL DEVELOP THIS MORNING AND CONTINUE INTO THIS EVENING. THE PERIOD OF STRONGEST WIND IS EXPECTED FROM 11 AM AND 7 PM TODAY. * WIND...SOUTHWEST 30 TO 45 MPH WITH GUSTS AROUND 60 MPH. * IMPACTS...DANGEROUS CROSSWINDS ON INTERSTATE 90 FROM LIVINGSTON TO SPRINGDALE...AND ON LOCAL ROADS AROUND NYE. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MTZ041-140600- /O.NEW.KBYZ.WI.Y.0010.140213T1500Z-140214T0600Z/ NORTHERN SWEET GRASS- INCLUDING THE CITY OF...BIG TIMBER 307 AM MST THU FEB 13 2014 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 11 PM MST THIS EVENING. * TIMING...STRONG WEST WINDS WILL DEVELOP THIS MORNING AND CONTINUE THROUGH THIS EVENING. THE PERIOD OF STRONGEST WIND IS EXPECTED BETWEEN 11 AM AND 7 PM TODAY. * WINDS...SOUTHWEST 25 TO 40 MPH WITH GUSTS TO 60 MPH. * IMPACTS...DANGEROUS CROSSWINDS SHOULD BE EXPECTED FROM THE BIG TIMBER VICINITY AND NORTHWARD ALONG HIGHWAY 191 TOWARD HARLOWTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ HTTP://WEATHER.GOV/BILLINGS
1 follow-up statement
404 WWUS75 KBYZ 140332 NPWBYZ URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 832 PM MST THU FEB 13 2014 MTZ028-063-140445- /O.CAN.KBYZ.HW.W.0007.000000T0000Z-140214T0600Z/ SOUTHERN WHEATLAND-JUDITH GAP- INCLUDING THE CITIES OF...HARLOWTON...JUDITH GAP 832 PM MST THU FEB 13 2014 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH WIND WARNING. WINDS HAVE DECREASED ACROSS THE AREA THIS EVENING AND THE HIGH WIND WARNING HAS BEEN CANCELLED. $$ MTZ041-065-066-140445- /O.CAN.KBYZ.WI.Y.0010.000000T0000Z-140214T0600Z/ NORTHERN SWEET GRASS-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- INCLUDING THE CITIES OF...BIG TIMBER...LIVINGSTON...FISHTAIL... MCLEOD 832 PM MST THU FEB 13 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DECREASED ACROSS THE AREA THIS EVENING AND THE WIND ADVISORY HAS BEEN CANCELLED. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Feb 12, 8:58 PM MST, 6 hours 9 minutes earlier.
Area forecast discussion, Feb 12, 8:58 PM MST, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
858 PM MST WED FEB 12 2014
.UPDATE...
PRESSURE RISES ARE CONTINUING ACROSS OUR WESTERN AND CENTRAL
ZONES THIS EVENING BEHIND A SURFACE LOW MOVING INTO THE DAKOTAS.
THIS HAS CAUSED SURFACE PRESSURE GRADIENTS TO WEAKEN. WINDS HAVE
FALLEN BELOW WARNING AND ADVISORY CRITERIA AND WILL CANCEL THE
WIND HIGHLIGHTS OVER OUR WESTERN ZONES. WINDS WILL REMAIN GUSTY
THROUGH MIDNIGHT FROM NEAR NYE TO BIG TIMBER TO LIVINGSTON WITH
OCCASIONAL GUSTS TO 40 MPH. WINDS WILL BEGIN INCREASING AGAIN LATE
THURSDAY MORNING OVER THESE AREAS AS ANOTHER SHORT WAVE MOVING
TOWARD THE AREA WILL PRODUCE ANOTHER LEE SIDE TROUGH. WINDS WILL
NOT BE AS STRONG AS TODAY'S BUT ADVISORY WINDS MAY BE POSSIBLE.
OTHER CHANGES TONIGHT WAS TO LOWER CLOUD COVER. TEMPERATURES WERE
ON TRACK AND DID NOT ADJUST. RICHMOND
&&
.SHORT TERM...VALID FOR THU AND FRI...
VERY UNSETTLED WEATHER OVER THE REGION TODAY THANKS TO A STRONG
MID LEVEL JET MOVING ACROSS THE NORTHERN ROCKIES. A STRONG SURFACE
LOW PRESSURE AREA WOUND UP OVER NE MONTANA HELPED PRODUCE A TIGHT
PRESSURE GRADIENT OVER OUR AREA COMBINED WITH 700MB FLOW AROUND
70 KTS. THE WIND HIGHLIGHTS HAVE WORKED OUT WELL THROUGH THE DAY.
LIVINGSTON HAS GUSTED AS HIGH AS 76 MPH...63 MPH AT JUDITH GAP AND
62 MPH AT BIG TIMBER. SUSTAINED WINDS HIT AROUND 50 MPH AT TIMES
ACROSS THE WEST. IN ADDITION...SOME APPARENT MOUNTAIN WAVE ACTION
OVER THE BIG HORNS PRODUCED WINDS GUSTING UP TO 75 MPH AT DAYTON
IN SHERIDAN COUNTY OF WYOMING. WE TYPICALLY SEE A BRIEF WINDOW
OF MOUNTAIN WAVE ACTIVITY HIT THE SHERIDAN AREA AN HOUR OR TWO
BEFORE PRESSURE RISES WORK INTO THE REGION. THEREFORE...WILL ADD A
HIGH WIND WARNING FOR SHERIDAN THROUGH 8 PM. THE REST OF OUR
HIGHLIGHTS GO UNTIL 11 PM THIS EVENING. THE FORECAST PROBLEM IS
DO WE NEED TO EXTEND THEM INTO THURSDAY. THE RAP MODEL HAS
PRESSURE RISES DEVELOPING AT THE SURFACE OVER SOUTH CENTRAL
MONTANA JUST AFTER 6 PM THIS EVENING. THIS SHOULD CAUSE WINDS TO
DIMINISH BELOW HIGHLIGHT CRITERIA. HOWEVER...PRESSURE FALLS OCCUR
AGAIN TOWARD SUNRISE. DATA FROM THE NAM SUGGEST PARAMETERS FOR
ADVISORY LEVEL WINDS WILL OCCUR AGAIN AT BIG TIMBER BY MIDDAY
THURSDAY...BUT LIVINGSTON WILL NOT BE QUITE AS STRONG.
THEREFORE...OUR PLAN IS TO HOLD ON TO THE HIGHLIGHTS AS THEY ARE
NOW...AND ADVISE NEXT COUPLE OF SHIFTS TO CONSIDER ADVISORY
HIGHLIGHTS FOR BIG TIMBER TOMORROW AND PERHAPS DOWNGRADING OR
RE-ISSUING LIVINGSTON/NYE AS AN ADVISORY RATHER THAN A WARNING
LIKE TODAYS AS THE THREAT WILL NOT BE QUITE AS STRONG.
AS FOR PRECIPITATION...SOME DECENT SNOWFALL FELL IN THE COOKE
CITY VICINITY TODAY WITH UP TO 8 INCHES AT THE FISHER CREEK
SNOTEL. A LITTLE MORE SNOWFALL IS POSSIBLE TONIGHT...BUT THE NEXT
WAVE TO IMPACT THE HIGH COUNTRY COMES THROUGH THURSDAY MORNING
WHEN ANOTHER 3 TO 6 INCHES MAY PILE UP ON WEST FACING SLOPES.
ANOTHER GOOD WAVE WILL HIT THE HIGH COUNTRY ON FRIDAY PRODUCING
ANOTHER FEW TO SEVERAL INCHES OF SNOW ON WEST FACING SLOPES.
PLEASE NOTE THE AVALANCHE WARNING THAT IS IN EFFECT FOR THE COOKE
CITY AREA THROUGH AT LEAST TOMORROW MORNING.
GOOD MIXING TOMORROW SHOULD LEAD TO ABOVE NORMAL TEMPS THE NEXT
FEW DAYS...WITH JUST A BIT COOLER TEMPS EXPECTED FRIDAY. BT
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
ZONAL FLOW WILL PERSIST THIS WEEKEND WITH PACIFIC ENERGY LATE
SAT/SUN BRINGING ANOTHER ROUND OF MOUNTAIN SNOWFALL AND SCATTERED
LOWER ELEVATION PRECIPITATION...WITH BEST CHANCES IN THE SUN AFTN
INTO EVENING PERIOD AS MAIN TROF AXIS PASSES THROUGH. AS WITH EACH
OF THE SHORTWAVES THIS WEEK...THERE WILL BE A PERIOD OF ENHANCED
PRE-FRONTAL GAP WINDS FOLLOWED BY SOME POST-FRONTAL WIND. WOULD
NOT BE SURPRISED TO SEE THE GAP AREAS APPROACH ADVISORY CRITERIA
SAT NITE. TEMPS SAT/SUN WILL STAY ABOVE NORMAL WITH HIGHS IN THE
40S TO LOW 50S...WITH SAT OFFERING THE WARMER AIRMASS BUT SUN THE
BETTER MIXED DAY.
TROF DIGGING OFF THE PAC COAST WILL ALLOW FOR A PERIOD OF
SHORTWAVE RIDGING AND DRY WX MON/TUE. SHOULD POINT OUT THAT
TODAYS MODEL RUNS ARE NOT AS AMPLIFIED AND KEEP HEIGHTS ON THE
ORDER OF 550DAM OVER OUR REGION...AND AS A RESULT THE POTENTIAL
DOWNSLOPE WARMING DOES NOT LOOK QUITE AS STRONG. SNOW COVER
SHOULD NOT BE AS MUCH OF A FACTOR BY EARLY NEXT WEEK...SO SHOULD
SEE HIGHS INTO THE MID 40S TO MID 50S...WITH TUE BEING THE WARMER
OF THE TWO DAYS. HAVE STAYED ON THE WARM SIDE OF GUIDANCE HERE.
BIGGEST ISSUE WILL BE THE GAP WIND POTENTIAL...BEGINNING SUNDAY
NIGHT AND LASTING INTO TUESDAY. WESTERLY MID LEVEL FLOW TO 50-55
KTS AND A TIGHT SFC GRADIENT WILL SUPPORT STRONGEST WINDS IN THE
GAP AREAS...IE LIVINGSTON TO NYE. HAVE RAISED WIND SPEEDS IN THESE
AREAS TO SHOW GUSTS TO 60 MPH.
MODEL CONSENSUS IS GOOD THAT PAC TROF WILL MOVE INLAND AND BEGIN
TO IMPACT OUR AREA TUE NITE OR WED...THOUGH DETAILS ARE VERY
UNCERTAIN...AS YOU WOULD EXPECT AT DAYS 7/8. FOR NOW WILL KEEP
POPS BROADBRUSHED TUE NITE AND WED...HIGHEST OVER THE MTNS. TEMPS
WILL TAKE A STEP DOWN BUT COLDER CANADIAN AIR MAY HOLD OFF UNTIL
THU/FRI.
JKL
&&
.AVIATION...
SKIES WILL BE CLEAR TO PARTLY CLOUDY OVERNIGHT WITH VFR
CONDITIONS PREVAILING. WINDS WILL CONTINUE TO DECREASE THIS
EVENING INTO THE 20KT TO 30KT RANGE. OTHERWISE...NO AVIATION
HAZARDS ARE EXPECTED THIS EVENING AND OVERNIGHT. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 031/048 028/043 031/045 037/049 032/049 037/052 031/042
12/W 12/W 31/B 23/W 20/N 00/B 12/W
LVM 037/052 032/046 031/051 040/049 033/050 037/052 031/046
23/W 14/W 32/W 25/W 21/N 11/N 23/W
HDN 027/048 026/045 029/048 031/052 028/052 031/053 032/045
14/W 14/W 31/B 13/W 20/U 00/B 12/W
MLS 022/042 024/040 025/043 029/048 028/047 030/049 034/043
14/W 12/W 50/U 23/W 10/U 00/B 12/W
4BQ 029/045 025/045 027/047 030/052 028/052 029/055 034/047
13/W 11/B 40/B 13/W 30/U 00/U 02/W
BHK 020/036 021/038 022/039 025/045 024/043 029/046 028/044
16/W 21/B 50/U 12/W 10/U 00/U 01/B
SHR 030/046 025/044 027/049 030/052 024/050 027/054 029/046
12/W 11/B 30/B 14/W 40/U 00/B 12/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 12, 9:06 PM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 906 PM MST WED FEB 12 2014 MTZ028>042-056>058-063>068-WYZ098-099-140415- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 906 PM MST WED FEB 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY WEST WINDS CAN BE EXPECTED FOR AREAS FROM BILLINGS WESTWARD ON THURSDAY. WIND GUSTS EXCEEDING 50 MPH ARE POSSIBLE ALONG THE FOOTHILLS. THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR PERIODS OF STRONG WINDS ALONG THE WESTERN FOOTHILLS...INCLUDING LIVINGSTON... THROUGH NEXT TUESDAY. PERIODS OF ACCUMULATING SNOWFALL WILL IMPACT THE WEST SLOPES OF THE BEARTOOTH ABSAROKA MOUNTAINS THURSDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 3:07 AM MST | Wind Advisory | BYZ | Park, Stillwater, Sweet Grass | 17 hr |
Nearby
High Wind Warnings in Montana, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.